Last Friday, I received the first of four chemo treatments I’ll get over the next two months. It’s strange to willingly drive to a place where you know they will inject you with poison that will drip through you for several hours, and that you’ll repeat this drill every three weeks over the course of your treatments. Yet it is this very poison that will help you. Sometimes we all need a complete detox, even if it’s a tox that’s doing the de-toxing.
I’m receiving this custom infusion by two very Special Agents C & D, initials of the chemical agents I’m receiving, Cyclophosphamide & Docetaxel, helpers, like Dr. Seuss’ little Cats A, B, C and so on. These agents are cleaning me through and through — picture Dow’s scrubbing bubbles, an infusion of Mr. Clean’s strength cut with Mrs. Meyers’ love.
I’ve been outfitted with a Dignicap, for which we must pay extra, which is a recently patented fitted head cap that fills up with cold water and then ice, down to 3 degrees Celsius, designed to protect your hair follicles, nearly freezing them from chemo’s harsh effects. Joe and I both agreed the name could use some improvement, because surely we all have dignity, with or without our hair? Still, I’ve had 56 years with mine, so I want it to stay if it will. To help the cap perform at its peak, the Dignicap folks suggest you wash your hair no more than once a week, so looks like Fridays are my hair washing day. I feel quite good except for the oily separating hair that is getting darker and flatter by the day from the lack of shampooing. It’s just hair I remind my vain self, yet I will continue to protect mine down to the last strand.
I should know in the next three weeks if I will experience typical shedding which is expected even using the Dignicap, or full on hair loss. I’ve already got a call into a Piedmont hair expert and based on the recent photo of me that I sent her, I’m a candidate for her synthetic wig titled “California Dreamin.” All I can picture is Carol Channing for some reason!
Added to the scalp chill during treatment is the ice water I’m soaking my fingers and toes in. Chemo can give you neuropathy, that tingling hands and feet are asleep sensation, and from what I’ve read, sometimes it hangs around long after treatments are over. One way to counter these effects is to, as with freezing your hair follicles, ice your fingers and toes during treatment. Thankfully just one of my two “medicines” creates this neuropathy, so the icing only occurs during that single hour after which I can hunker down under a blanket and warm up for the second hour of chemical drip.
This was my report from the infusion room yesterday: Got my cool cap on today and did the finger and toe icing (to prevent neuropathy). Then got under a warm blanket for another few hours with cooling cap. Feeling good. Thx for all the positive vibes. Got home around 4:30 and went on a half hour walk with Lucie. Joe and I are heading out on another walk. Glad to get it behind me. The cold cap seemed to work because when they took the cap off, my scalp literally had ice on it! So maybe it’ll work? Keeping fingers in ice 75 min was harder than the toes, bc I wore surgical gloves vs thin socks on my feet. Took some 30-45 sec breaks, though. Had a tiny bit of neuropothy in my left foot for like a minute a bit ago, so maybe that is typical, especially so soon after treatment. All in all a good day. 25% behind me!
And the second update the day after: I’m feeling fine esp given that two chemical agents dripped through me yesterday 🙂 They put you on steroids for three days to cut down on water retention and help an anti-nausea medicine work better. Feel quite energized today which is to be expected. Going to make pasta sauce and clean up around the house. Yesterday walked 1.5 hrs which felt good. Going to keep that up daily. Walked a brisk walk for an hour today. Super energized with the steroids. I’m supposed to begin to feel the effects tomorrow or Monday which last 3-5 days. I asked if there were big spikes with side effects that I could expect – like would I out-of-the-blue projectile vomit while grocery shopping? – they laughed and said it’s more like a flu-like malaise. But added everyone is different. With anti-nausea meds at the ready I don’t expect to have that. Then apparently I should feel back to normal until my next treatment on January 17, and I repeat this cycle through four treatments which end Feb 28. The hand and feet icing for 75 min was “challenging” but I took a few breaks. Hoping for zero neuropathy and today have had none. Also these drugs can make nail beds darken and sometimes I read that nails just peel off! Icing also keeps this at bay so I’ll definitely do it each time.
Someone asked me if chemo is loud. Maybe she was picturing wails from patients as harsh chemicals surge through them, or loud machines chugging to push sloggy liquids through the lines. It’s hard to describe, but it’s none of that. You’re not worried sitting there. Or I wasn’t. And no one looks sickly or anything. There is a quiet kindness in the air and the room is pleasant and airy with big windows offering views of Atlanta outside. Only discomfort was icing my fingers and toes but I took breaks. Otherwise you’re just sitting in these super comfy chairs that recline, nicer than any nail salon, with an IV in your arm. Joe brought his laptop and we went over some house ideas – talked about fireplace details. We brought lunch from home and ate it there. It was almost kind of fun, in a day date sort of way. When the place cleared out, they even let him hop in a comfy chair to stretch out.
It’s New Year’s Eve and I’m wondering if any effects will show up. So far there have been just a few: I could feel the start of a canker sore in my mouth but I’ve swished with baking soda and salt every day and thankfully nothing. These chemicals leave your digestive tract a bit sluggish, and mine has been no exception. My left eye lid has developed a sporadic twitch, most likely my body’s way of saying, wtf? I’m guessing my white blood cell counts are starting to drop as I’m told they will. Yet I’m not finding dry, itchy skin, bleeding gums and nausea, or the boatloads of other gruesome things the Internet promised. Goals for 2020: stop researching side effects on the Internet!
I’m thankful I’m still here and rolling into the new year with my Special Agents C and D, who will be with me through late February, after which they will take on new assignments. I am grateful and humbled and healthy, and I can’t tell you how much I appreciate all the love and support.